Format

Send to

Choose Destination
Cureus. 2019 Dec 23;11(12):e6449. doi: 10.7759/cureus.6449.

A Case Report of Exacerbation of Leg Ulcers Associated with Acute High-dose Acetylsalicylic Acid in a Patient with Klinefelter Syndrome.

Author information

1
Biochemistry, University of Belgrade - Faculty of Chemistry, Belgrade, SRB.
2
Chemistry, Institute of Chemistry, Technology and Metallurgy, University of Belgrade, Belgrade, SRB.
3
Psychiatry, Institute of Mental Health, University of Belgrade - Faculty of Medicine, Belgrade, SRB.
4
Physiology, Institute for Biological Research "Sinisa Stankovic", University of Belgrade, Belgrade, SRB.

Abstract

Klinefelter syndrome (KS) is the most frequent type of congenital sex-chromosomal disorder caused by at least one extra X chromosome and commonly treated with lifetime testosterone therapy. Ulcerative lesions on lower extremities may occur as a complication of KS. The pathogenesis of ulcers in KS patients has not been clarified on a molecular level. Here we present a case of leg ulcers exacerbation associated with the administration of a high dose of acetylsalicylic acid in a 63-year-old KS patient with karyotype 47,XXY undergoing testosterone replacement therapy for the last 20 years. The appearance of the ulcer on the patient's leg occurred during one week of high oral acetylsalicylic acid intake (1.2 g daily). The patient was advised to return to his standard daily dose of 0.1 g of acetylsalicylic acid and significant improvement of his leg ulcer was observed after two weeks. We hypothesize that testosterone-mediated nitric oxide balance in KS patient is perturbed under the condition of acute high-dose acetylsalicylic acid administration. We propose that small standard doses of approximately 0.1 g/day of acetylsalicylic acid have no apparent effect on nitric oxide status, whereas higher doses may cause dysregulation of nitric oxide production and/or utilization, creating conditions which may cause the appearance of leg ulcers in the KS patients.

KEYWORDS:

acetylsalicylic acid; klinefelter syndrome; leg ulcers; testosterone

Conflict of interest statement

The authors have declared that no competing interests exist.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center